Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 271, NWS Birmingham, AL

June 10, 2011Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2011, 4:19 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 4:19 PM CDT (21:19 UTC)
Expired
Jun 10, 2011, 5:00 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:21 PM CDTTSTM WND DMGHagler, ALMULTIPLE TREES DOWN JUST NORTH OF U.S. HWY 82 ON SERTY BOYD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS54 KBMX 102119
SVRBMX
ALC007-125-102200-
/O.NEW.KBMX.SV.W.0271.110610T2119Z-110610T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BIBB COUNTY IN ALABAMA...
  SOUTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 500 PM CDT

* AT 416 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF LOW GAP...OR 12 MILES NORTHWEST OF BRENT...AND MOVING
  SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOW GAP...MERTZ AND HAGLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3315 8727 3295 8718 3289 8741 3293 8742
      3300 8742 3300 8744 3309 8746
TIME...MOT...LOC 2120Z 060DEG 11KT 3305 8734

$$

27
1 follow-up statement
574 
WWUS54 KBMX 102136
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI JUN 10 2011

ALC007-125-102200-
/O.CON.KBMX.SV.W.0271.000000T0000Z-110610T2200Z/
BIBB AL-TUSCALOOSA AL-
436 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
TUSCALOOSA AND WEST CENTRAL BIBB COUNTIES UNTIL 500 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOW
GAP...OR 14 MILES NORTHWEST OF BRENT...MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOW GAP AND MERTZ.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3315 8727 3295 8718 3289 8741 3293 8742
      3300 8742 3300 8744 3309 8746
TIME...MOT...LOC 2136Z 060DEG 11KT 3303 8739

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI JUN 10 2011

.DISCUSSION...

NOW THAT THE UPPER LEVEL RIDGE HAS WEAKENED SIGNIFICANTLY AND LOW
LEVEL MOISTURE CONTINUES TO INCREASE...EXPECT BETTER RAIN COVERAGE
ACROSS CENTRAL ALABAMA. COVERAGE WILL BE ISOLATED TO SCATTERED
THROUGH THE WEEKEND AND POSSIBLY THROUGH EARLY NEXT WEEK. THE
HIGHER AMOUNT OF MOISTURE WILL ALSO INCREASE THE THREAT OF
MICROBURST PRODUCING STORMS. FREEZING LEVELS ARE STILL RUNNING
LOW...SO LARGE HAIL COULD ALSO BE POSSIBLE.

NOT SEEING ANY CHANGE IN THIS PATTERN UNTIL EARLY NEXT WEEK.
MODELS CONTINUE TO SUGGEST THAT THE UPPER RIDGE WILL CONTINUE TO
SLIDE MORE TO THE WEST. THIS WILL SET UP A NORTHWESTERLY FLOW
ALOFT WHICH WILL PUT US AT RISK FOR MESOSCALE CONVECTIVE
SYSTEMS...OTHERWISE KNOWN AS MCS. NAM IS ALREADY SUGGESTING THAT
WE COULD SEE SOMETHING ON MONDAY WHERE AS THE GFS SHOWS ACTIVITY
AS EARLY AS SUNDAY. EITHER WAY...GLOBAL MODELS CONTINUE TO SUGGEST
AN ACTIVE PATTERN FOR MOST OF NEXT WEEK. HARD TO PIN-POINT WHEN
THESE SYSTEMS COULD MOVE THROUGH. SO FOR NOW...DID NOT ATTEMPT TO
DO ANYTHING SPECIAL WITH POPS JUST YET.

TEMPERATURE WISE...THE INCREASE IN MOISTURE WILL ACTUALLY HELP
KEEP TEMPERATURES DOWN SOME. WE SHOULD SEE CUMULUS CLOUDS JUST
ABOUT EVERY DAY. NEVER THE LESS...HEAT INDEX VALUES WILL REMAIN
HIGH DUE TO THE INCREASE IN MOISTURE.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WITH CUMULUS FIELD ONLY JUST NOW POPPING AROUND CENTRAL ALABAMA...
HAVE DECIDED TO PUSH BACK THE VCTS AT ALL SITES TO THE 20-22Z TIME
FRAME.  THERE IS A GOOD CHANCE THAT WE WILL SEE AT LEAST A SCATTERED
AMOUNT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WE CONTINUE
TO SEE THE SAME TYPE OF FEATURE ON VISIBLE SATELLITE THAT WAS
RESPONSIBLE FOR YESTERDAYS CONVECTIVE ACTIVITY ACROSS GEORGIA AND
EASTERN ALABAMA.

FLIGHT CATEGORIES SHOULD REMAIN VFR...UNLESS NEAR ONE OF THESE
STORMS THIS AFTERNOON...WHERE VIS COULD DROP FOR A SHORT PERIOD OF
TIME.  THERE COULD ALSO BE VERY GUSTY WINDS WITH ANY OF THESE STORMS
THAT DO DEVELOP...SO THEY WILL NEED TO BE MONITORED.  TAFS WILL BE
AMENDED ACCORDINGLY THE AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  92  67  90  65 /  20  40  20  30  20
ANNISTON    69  94  67  95  67 /  30  40  20  30  20
BIRMINGHAM  73  95  71  96  71 /  20  40  20  30  20
TUSCALOOSA  69  96  70  97  69 /  20  30  20  30  20
CALERA      70  95  69  93  69 /  30  40  20  30  20
AUBURN      70  92  70  93  72 /  30  30  20  30  20
MONTGOMERY  71  94  68  94  70 /  30  30  20  30  20
TROY        69  95  67  94  65 /  30  30  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 10, 2:08 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT FRI JUN 10 2011

ALZ011>015-017>050-111908-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 10, 2:05 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUN 10 2011

ALZ040-041-101930-
AUTAUGA AL-DALLAS AL-
205 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND EASTERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNSVILLE...OR 7 MILES SOUTHEAST OF VALLEY
GRANDE...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY GRANDE...
  BARRETT CREEK...
  SELMA DRAG STRIP...
  SUMMERFIELD...

&&

LAT...LON 3230 8696 3254 8708 3258 8684 3242 8675
TIME...MOT...LOC 1905Z 062DEG 5KT 3246 8689

27
Local storm report, Jun 10, 2:41 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 NE VALLEY GRANDE      32.56N 86.95W
06/10/2011  E1.00 INCH       DALLAS             AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED ON COUNTY ROAD 84 JUST OFF OF
            COUNTY ROAD 63 BETWEEN VALLEY GRANDE AND PLANTERSVILLE.

&&

JTALLEY
Special weather statement, Jun 10, 2:42 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUN 10 2011

ALZ024-025-102015-
JEFFERSON AL-SHELBY AL-
242 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHERN
JEFFERSON COUNTIES UNTIL 315 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...OR NEAR CHELSEA...MOVING
NORTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELHAM...
  HOOVER...
  VESTAVIA HILLS...
  MOUNTAIN BROOK...
  HIGHLAND LAKES...

&&

LAT...LON 3339 8691 3353 8670 3332 8654 3321 8671
TIME...MOT...LOC 1942Z 142DEG 5KT 3334 8669

27
Local storm report, Jun 10, 3:12 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             2 NNE CHELSEA           33.35N 86.63W
06/10/2011  E1.75 INCH       SHELBY             AL   PUBLIC

            GOLFBALL SIZED HAIL REPORTED COVERING THE GROUND ON
            CHESER PARK DRIVE OFF OF HIGHWAY 280.

&&

JTALLEY
Local storm report, Jun 10, 3:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 NE BRENT              32.96N 87.14W
06/10/2011  E1.00 INCH       BIBB               AL   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED ON HIGHWAY 25 NEAR HIGHWAY 82
            IN CENTREVILLE

&&

JTALLEY
Special weather statement, Jun 10, 3:50 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI JUN 10 2011

ALZ014-102115-
WINSTON AL-
350 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINSTON COUNTY UNTIL 415
PM CDT...

AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH REC AREA...OR 6 MILES NORTHWEST OF ARLEY...
MOVING WEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORELAND...
  CORINTH REC AREA...
  HOUSTON RECREATIONAL AREA...
  DOUBLE SPRINGS...
  WINSTON FREE STATE BARN...

&&

LAT...LON 3403 8747 3425 8749 3424 8717 3407 8716
TIME...MOT...LOC 2050Z 078DEG 5KT 3415 8728

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Jun 9, 7:21 PM CDTSpecial Weather StatementBMXCherokee39 min
Jun 9, 7:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Jun 9, 8:23 PM CDTSpecial Weather StatementBMXClay52 min
Jun 9, 9:02 PM CDTSpecial Weather StatementBMXPike43 min
Jun 9, 9:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 10, 2:05 PM CDTSpecial Weather StatementBMXDallas25 min
Jun 10, 2:29 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Jun 10, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 10, 2:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 10, 3:26 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry34 min
Jun 10, 3:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 10, 3:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa48 min
Jun 10, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Jun 10, 3:56 PM CDTSevere Thunderstorm WarningBMXBibb, Perry31 min
Jun 10, 4:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 10, 4:30 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Jun 10, 4:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 10, 5:06 PM CDTSpecial Weather StatementBMXWalker39 min
Jun 10, 5:32 PM CDTSpecial Weather StatementBMXHale43 min
Jun 10, 5:37 PM CDTSpecial Weather StatementBMXMarengo38 min
Jun 10, 6:01 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
Jun 10, 6:07 PM CDTSpecial Weather StatementBMXFayette38 min
Jun 10, 6:36 PM CDTSpecial Weather StatementBMXSumter39 min
Jun 10, 6:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 10, 6:55 PM CDTSpecial Weather StatementBMXSt. Clair50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.